Thunderstorm Wind, Red Willow
- When
- July 23, 2:07 PM CST
- Where
- Red Willow County, 1.23 mi NW of (Mck)mc Cook Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.211, -100.599
Observed via McCook Regional Airport station KMCK.
A cold front moved over extreme Southwest Nebraska during the early to mid afternoon hours with a line of storms that developed along the front. Thunderstorm wind gusts ranging from 59 to 70 mph were reported, with the strongest gust near the town of Indianola, Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cold front moved over extreme Southwest Nebraska during the early to mid afternoon hours with a line of storms that developed along the front. Thunderstorm wind gusts ranging from 59 to 70 mph were reported, with the strongest gust near the town of Indianola, Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 1:40 PM CST, 27 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
140 PM MDT Sat Jul 23 2022
.SHORT TERM...(This evening through Sunday)
Issued at 139 PM MDT Sat Jul 23 2022
Latest upper air analysis shows a ridge centered over the Four
Corners Region. There were smaller scale troughs within the flow
around the ridge. At the surface a cold front was moving south over
the Eastern Colorado and Western Nebraska. A pre-frontal trough was
in place over far East-Central CO into Southwest Nebraska.
For the rest of the afternoon the pre-frontal trough and cold front
will slide south across the forecast area. Am thinking the pre-
frontal trough may serve as a focus for land spout development
during the afternoon. However the pre-frontal trough will be
moving, unlike the boundary yesterday that was fairly stationary
through the day. The cold front seems to be moving south slightly
faster than most model data has indicated. Fear this will noticeably
affect the location of storm development this afternoon. Current
data is suggesting that storms will not fire until the pre-frontal
trough is approximately from Goodland to McCook around 2 PM MT, with
storms firing around McCook area first. Storm development should
spread southwest along the pre-frontal trough during the afternoon.
Meanwhile another area of storms may move in from Central CO during
the latter half of the afternoon. Model data has been favoring this
batch with producing wind gusts of 60-70 MPH as it moves into the
forecast area. Meanwhile the landspout threat should diminish once
storms begin to fire along the pre-frontal trough. Where there are
no storms is where landspouts will be more likely to occur along the
pre-frontal trough. Am not very confident about large hail forming
given the weak shear (15-25 kts). However there is a narrow
corridor along the frontal boundary where there may be enough CAPE
coinciding with the deep layer shear of 35 kts to support large
hail, or atleast better organized storms.
In addition to the severe weather threat, northerly winds will
rapidly increase behind the front. Due to the dry ground
conditions, this may lead to blowing dust. Based on wind speeds and
stability along the front, am not anticipating a wall of dust along
the front. Am thinking there will likely be dust, but it will be a
translucent wall so to speak; with visibilities low enough to
still see through the dust.
Latest forecast is still showing near critical to critical fire
weather conditions for most of the forecast area. Due to clouds
from storms developing and the incoming cold front, confidence is
not high enough to issue a warning at this time.
Early this evening the cold front and pre-frontal trough should
should merge together over the central part of the forecast area.
Storm activity should reach a peak around 7 or 8 PM MT. The
strongest wind gusts will likely occur during this timeframe. The
potential for blowing dust will continue through mid evening until
temperatures begin to cool enough to allow the inversion to start to
form. Behind the front the northerly winds will decline. Storm
activity will continue to be along the front, with no storm activity
expected behind it. Storm activity should move east of the forecast
area around midnight.
Sunday southeast winds from a surface high over Eastern Kansas will
route higher dew points and bring in warmer temperatures to the
south. This will cause a corridor of higher CAPE values to setup
over the southern part of the forecast area during the afternoon.
Meanwhile an upper level short wave trough moves in from the west.
The trough will be over the far western part of the forecast area
during the latter half of the afternoon. Am expecting storms to
move in from the west with this trough. These storms should pose
more of a heavy rain threat. However deep layer shear is 35kts over
the western part of the forecast area, so there could be a more
organized storm or two. Despite the lower cloud bases model
ensembles are suggesting wind gusts of 60-70 MPH with some of the
storms moving out of CO. Confidence is moderate these winds will
occur.
Sunday night storm activity will increase as the upper level short
wave trough moves east across the southern part of the forecast
area. This part of the forecast area could see widespread rainfall.
The rain activity may last well into the overnight hours.
.LONG TERM...(Monday through Saturday)
Issued at 1233 PM MDT Sat Jul 23 2022
For the long term period, a change to the overall pattern is
forecasted to bring temperatures back down to near average in the
80's and 90's with near daily chances for showers/storms during the
afternoon and evening hours.
The upper level ridge's influence over the area is forecasted to be
diminished as an upper level low drops down into the Eastern CONUS
near the Great Lakes region. This will put the Tri-State area in
northwest to laminar flow with lower 500mb heights than what we have
seen recently. This will help allow for cooler temperatures and more
chances for rains as shortwaves move through the flow.
For Monday & Tuesday, temperatures may remain fairly elevated while
the upper ridge transitions more to be over the Western CONUS. Near
the surface, a low is forecasted to develop off the Front Range and
move over the area Tuesday which may help usher in some cooler air
behind it. But for the start of the week, temperatures will likely
reach the low to mid 90's though if cloud cover moves in and holds
Monday, temperatures may be a few degrees cooler than forecasted.
Rain chances will be possible both days with moisture expected to be
available through most of the layers, shortwaves moving through
during the afternoons/evenings and the low with a potential front on
Tuesday.
Wednesday/Thursday are forecasted to be relatively benign with weak
flow through the higher levels due to the laminar setup and weak
flow near the surface with a broad pressure gradient in the wake of
Tuesday's low. With the higher pressure near the surface and
slightly lower heights aloft, the forecast calls for cooler
temperatures in the 80's. Will need to watch how far south and west
the cooler air will dig as the area is on the border of the cooler
air and ensembles show temperatures climbing back to near 90 if the
cooler air stays a bit further east. What will also help though is
that the area is forecasted to have relatively moist air which could
allow for cloudier skies or reduce daytime heating slightly. The
available moisture will also allow for storm chances in the
afternoon/evening though the lack of synoptic forcing may hinder
development and coverage.
Friday on is a bit more uncertain as guidance suggests that an upper
level low will swing around the main trough center through the
Central CONUS. With this disturbance, a shot of even cooler air and
higher pressure could move through the Plains. For the Tri-State
area, conditions will depend again on how far west the cool area
moves. If it takes a more westerly track, highs could be down in the
70's. A more easterly track on the other hand would allow the area
to warm back into the 90's. Ensemble guidance shows a split, where
the mean is suggesting that the more easterly track is likely, but
there are a few members showing the westerly track. Another thing is
that the westerly track would lower storm chances by advecting in
drier air while and easterly track could increase storm chances by
providing a boundary for storm development in/near the area and
allowing more moisture to potentially advect into the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM MDT Sat Jul 23 2022
VFR conditions forecast for the TAFs. A cold front is currently
over Northeast CO and Central NE, moving southward. Due to the
front appearing to come in an hour or so earlier than model data
suggests, confidence of timing for the wind direction change is
low. Am expecting a rapid increase in wind speed as the front
moves through. There could also be LLWS for an hour or so around
0Z when the front moves through. Frontal timing will also affect
where storms fire along the front. Current forecast has storms
firing near both TAF sites. Main threat with any storms will be
damaging wind gusts. Behind the storm activity winds will become
light this evening.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ001>004-014>016-
028-029.
CO...NONE.
NE...Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for
NEZ079>081.
&&
SHORT TERM...JTL
LONG TERM...KAK
AVIATION...JTLHazardous Weather Outlook National Weather Service Goodland KS 206 PM MDT Sat Jul 23 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 206 PM MDT Sat Jul 23 2022 /306 PM CDT Sat Jul 23 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated are developing this afternoon ahead of an advancing cold front. Storm coverage will increase through the day as activity moves southward. The primary hazards will be sudden and potentially damaging wind gusts to 75 mph, lightning sparked fires, a landspout may be possible as storms form during the afternoon. Hail up to quarter size may occur with the strongest storms. A Heat Advisory is in effect for portions of the area during the afternoon and early evening hours on Saturday. Heat index values of up to 108 degrees are expected. Near critical to localized critical fire weather is expected from the late morning through the afternoon across the entire area. Southerly winds will become northerly during the afternoon with gusts up to 30 mph expected from the north. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Prolonged heavy rainfall and flash flooding may occur Sunday night, especially for locations south of I-70. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Any weather reports through social media or by phone are greatly appreciated. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 5 NE SEGUIN 39.39N 100.53W
07/22/2022 SHERIDAN KS PUBLIC
PUBLIC REPORT RELAYED THROUGH DISPATCH
CENTER. A TORNADO WAS REPORTED AROUND ROAD W
30 N AND ROAD N 50 W. THE TORNADO LIFTED AT
THIS POINT.
&&
KAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1151 AM MDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TORNADO 4 ESE HILL CITY 39.35N 99.78W
07/22/2022 GRAHAM KS PUBLIC
CORRECTS LOCATION OF PREVIOUS REPORT.
DELAYED REPORT VIA SOCIAL MEDIA. TORNADO,
POSSIBLY A LANDSPOUT, REPORTED LOOKING EAST
FROM REPORT LOCATION. TORNADO MOVED
SOUTHEAST PER THE REPORT. TIME PROVIDED BY
THE REPORTEE.
&&
KAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1159 AM MDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM EXCESSIVE HEAT 1 E MCCOOK 40.21N 100.60W
07/23/2022 M106 F RED WILLOW NE ASOS
&&Special Weather Statement
National Weather Service Goodland KS
130 PM MDT Sat Jul 23 2022
COZ090-KSZ001-002-NEZ079>081-232030-
Yuma County CO-Rawlins KS-Cheyenne KS-Red Willow NE-Hitchcock NE-
Dundy NE-
130 PM MDT Sat Jul 23 2022
...Brief Landspout Tornadoes Possible...
At 128 PM MDT/228 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line from
Culbertson and Benkelman, Nebraska to St. Francis Kansas to Kirk,
Colorado. However, at this time it is unknown which if any one storm
will produce a landspout. Any landspouts which develop are expected
to pose a limited threat.
Locations impacted include...
St. Francis, Benkelman, Trenton, Bonny Reservoir, Culbertson,
Palisade and Stratton.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3957 10195 3957 10271 4004 10198 4035 10126
4035 10044
HustedSpecial Weather Statement
National Weather Service Goodland KS
141 PM MDT Sat Jul 23 2022
COZ091-232045-
Kit Carson County CO-
141 PM MDT Sat Jul 23 2022
...Brief Landspout Tornadoes Possible...
At 140 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes generally north of Interstate 70 across Kit
Carson County. However, at this time it is unknown which if any
storm will produce a landspout. Any landspouts which develop are
expected to pose a limited threat.
Locations impacted include...
Stratton, Flagler, Seibert and Vona.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3938 10316 3945 10294 3957 10271 3957 10205
3936 10205 3921 10315
HustedSpecial Weather Statement
National Weather Service Goodland KS
248 PM CDT Sat Jul 23 2022
NEZ081-232015-
Red Willow NE-
248 PM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of central Red Willow
County through 315 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCook, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Indianola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4035 10031 4009 10030 4012 10076 4030 10076
4035 10053
TIME...MOT...LOC 1947Z 258DEG 27KT 4021 10069
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HustedThe Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
3 thunderstorm wind. Local standard time, as filed.
Observed via McCook Regional Airport station KMCK.
Two gusts of 59 mph were observed via McCook Regional Airport station KMCK over a duration of four minutes.
Pubic estimated 70 mph winds as the storm moved over the location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045810, 1045811, 1045813.